COLD-CURING bone cement has been used extensively in orthopedic procedures for more than 60 yr. When large volumes are used, such as during hip arthroplasty, bone cement implantation syndrome may occur. Bone cement implantation syndrome is characterized by hypoxia and hypotension occurring during cementation, and can be fatal. Its mechanism remains not fully understood.1
This case describes a lesser-known, but equally severe, complication of bone cement use. A 65-yr-old female with lung cancer metastatic to the spine presented for kyphoplasty, in which 3 ml of methylmethacrylate was injected into each of three thoracic vertebral bodies under fluoroscopic guidance. During wound closure, the patient experienced nonsustained ventricular tachycardia. Lidocaine, amiodarone, and magnesium sulfate were administered without effect. Serum chemistries, arterial blood gas, and cardiac enzymes were returned within normal limits. Trans-thoracic echocardiography completed in the recovery unit indicated a foreign body in the right ventricle suspicious for bone cement. This is seen in the apical four chamber view (arrowheads in figure A, large arrow points to interventricular septum). The senior radiologist recommended a computed tomography scan as the appropriate imaging modality to confirm the presence of cement within the heart (arrow in figure B).
Cement leakage and embolization may occur in up to 4.6% of kyphoplasties.2The treatment for symptomatic or central pulmonary cement embolism is surgical embolectomy or percutaneous removal, whereas more conservative management is advocated for smaller or peripherally located emboli.3This patient experienced progressive right ventricular failure because of the location of the embolism, and surgical removal was necessary. She recovered uneventfully.
The author acknowledges assistance with image preparation from Nicholas Gould, Medical Photographer, Multimedia Educational Resource Center, Moffitt Cancer Center, Tampa, Florida.